Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 13, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Apr 21, 2005, 4:34 PM EDT for City of Richmond, Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2005, 4:34 PM EDT (20:34 UTC)
- Expired
- Apr 21, 2005, 5:03 PM EDT
- In force
- 29 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
County City of Richmond, VA
The radar
The Norfolk radar (KAKQ), 78 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1134 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- -76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KAKQ 212035
SVRAKQ
VAC760-212100-
/O.NEW.KAKQ.SV.W.0013.050421T2034Z-050421T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
434 PM EDT THU APR 21 2005
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CITY OF RICHMOND IN CENTRAL VIRGINIA
* UNTIL 500 PM EDT
* AT 429 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 8 MILES WEST OF DOWNTOWN RICHMOND...OR ABOUT NEAR BON
AIR...AND MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DOWNTOWN RICHMOND BY 450 PM EDT...
PLEASE SEND YOUR REPORTS OF HAIL AND/OR WIND DAMAGE...INCLUDING TREES
OR LARGE LIMBS DOWNED...BY CALLING NOAAS NATIONAL WEATHER SERVICE
TOLL FREE AT...1...800...7 3 7...8 6 2 4.
LAT...LON 3752 7741 3751 7752 3753 7754 3754 7760
3756 7760 3756 7754 3757 7753 3758 7755
3758 7755 3760 7743
$$1 follow-up statement
000
WWUS51 KAKQ 212103
SVSAKQ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
501 PM EDT THU APR 21 2005
VAC760-212111-
/O.EXP.KAKQ.SV.W.0013.000000T0000Z-050421T2100Z/
CITY OF RICHMOND VA-
501 PM EDT THU APR 21 2005
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF RICHMOND
COUNTY EXPIRES AT 500 PM EDT...
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING
FOR RICHMOND HAS WEAKENED. THE STORM IS STILL CAPABLE
OF PRODUCING WIND GUSTS TO 40 MPH...AND PEA-SIZED HAIL.
STAY TUNED FOR LATER STATEMENTS AND WARNINGS SHOULD THEY
BECOME NECESSARY.
$$
LAT...LON 3752 7741 3751 7752 3753 7754 3754 7760
3756 7760 3756 7754 3757 7753 3758 7755
3758 7755 3760 7743
DRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:45 PM EDT, 49 minutes earlier.
Area forecast discussion, Apr 21, 3:45 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 345 PM EDT THU APR 21 2005 .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... SFC BNDRY SURGING WEST ATTM WTH GUSTY E WNDS ALG THE COAST. THS SFC BNDRY WL CONT TO TRACK W THRU THE NGT. CNVCTN ASSOC WTH UPR IMPULSE IN OH VALLEY WL TRACK E...AND WTH BEST INSTBLTY ALG AND W OF SFC BNDRY IN OUR AREA...TSTM CHCS WL BE CONFINED TO WRN AND SRN AREAS THS EVE AND OVRNGT. WL LUK FOR ENHNCD CNVCTN ALG INTERSECTION WTH SFC BNDRY WHERE BETTER LLVL CNVRGNC EXISTS. SFC OW OVR NC WL PROVIDE ENHNCD LLVL CNVRGNC OVRNGT...AS SFC BNDRY BEGINS TO MK PROGRESS BACK N AS WARM FRONT TWD DAYBREAK. BEST RAIN CHCS SHFT TO NE NC...SE VA AND LWR MD TWD DAYBREAK. SFC BNDRY CONTS ITS PROGRESS N THRU FRI...BUT SLOW GRDL PROCESS...AND LLVL FRCG WK...SO CLOUDY...AND JUST SCT SHRA THRU THE DAY...AS SFC WNDS SHFT FROM ONSHORE TO S AND SW FRI AND FRI NGT. WTH CLOUD CVR AND SLOWLY SHIFTG WNDS...TEMPS IN UPR 50S AND 60S FRI. STG UPR IMPULSE TRACKS OUT OF CANADA AND BECOMES AN UPR CUT OFF OVR THE OH VALLEY FRI NGT AND SATURDAY...AND SOME CONFLICTING SIGNALS AS FAR AS SVR WX PTNL. TIMING OF SFC BNDRY LUKS TO BE MORNING AND EARLY AFTN...AND REGION NOT REALLY IN FAVORABLE REGION OF UPR JET. LLJ MAX WELL AHD OF SFC DEW PT BNDRY...AND PRIMARY UPR IMPULSE ROTATING ARND UPR CUT OFF TIMED FOR LTR SATURDAY. ALSO INSTBLTY AND SHEAR NOT REALLY COLOCATED. BUT...RAPID BNDRY LYR COOLING AND DRYING SHUD SUPPORT SOME LINE OF CNVCTN...WTH SCT SVR WX PTNL...ATTM TIMED TO MOVE THRU CNTRL VA BY MIDDAY AND OFFSHORE BY SUNSET. TEMPS SATURDAY WTH SOME BRKS IN CLOUD CVR INTO LWR/MID 70S SOUTH AND ARND 70 LWR MD AND NW AREAS. UPR LOW MKS SLOW PROGRESS E...SO WTH MEAN UPR TROF AXIS W OF THE REGION...AND STG DNWSLOPE FLO...THINK GDNC A LTL TOO PESSIMISTIC WTH CLOUD CVR AND A LTL TOO COOL WTH TEMPS. STILL...UPR COLD POOL IN VCNTY SUGG INSTBLTY CLOUDINESS AND SOME WDLY SCT CNVCTN SUNDAY...EVEN WTH TEMPS ARND 60. && .LONG TERM (MONDAY THROUGH THURSDAY)... UPR LOW GRDL LIFT N...AS TEMPS SLOWLY MODERATE. SOME CONSENSUS ON AN UPR IMPULSE APPCHG IN THE WED/THU TIME FRAME...WTH SOME UNCERTAINTY ON TIMING. STILL...GNRLY DEEP DOWNSLOPE FLO...SO PDS OF CLOUD CVR AND SMALL CHCS FOR PRECIP MID TO LT NXT WK AT BEST...WTH TEMPS CONTD A LTL BIT BELOW NORMAL. && .AVIATION... CONDS BECOMING MVFR AND IFR THIS EVENING IN TSTMS AND EVENTUALLY JUST LOW CIGS WTH ONSHORE FLO FOR THE REST OF TNGT. IFR SLOWLY TRENDING TO MVFR AND MRGNL VFR THRU FRI. && .MARINE... GUSTY ONSHORE WNDS LT THS AFTN INTO THS EVE REQUIRE SCA FOR SRN CHES BAY AND CURRITUCK SND. NXT WDSPRD SCA PTNL LUKS TO BEGIN FRI NGT AND SATURDAY WTH THE STG COLD FRNT APPCHG AND TRACKING THRU. SEAS CUD BUILD UP TO 10 FT IN SOME ATLC WTRS SATURDAY AND SATURDAY NGT. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...SMALL CRAFT ADVSY CHES BAY S OF NEW PT COMFORT AND CURRITUCK SOUND. && SHORT TERM...NS LONG TERM...NS AVIATION...REILLY MARINE...REILLY
Hazardous weather outlook, Apr 21, 6:30 AM EDT, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 630 AM EDT THU APR 21 2005 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-221030- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 630 AM EDT THU APR 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FORECASTER ID TG THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Apr 21, 2:18 PM EDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 218 PM EDT THU APR 21 2005 VAZ048-049-212030- FLUVANNA-LOUISA- INCLUDING THE CITY OF...LOUISA 218 PM EDT THU APR 21 2005 ...SHOWERS AND THUNDERSTORMS ARE APPROACHING LOUISA AND FLUVANNA COUNTY... AT 215 PM...RADAR SHOWED A CLUSTER OF SHOWERS AND THUNDERSTORMS AROUND CHARLOTTESVILLE...MOVING EAST AT 25 MPH. THE STORMS WILL AFFECT LOUISA AND FLUVANNA COUNTIES THROUGH 315 PM. HEAVY RAIN...FREQUENT LIGHTNING...AND WIND GUSTS TO 35 MPH CAN BE EXPECTED IN THE THUNDERSTORMS. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. SEEK SAFE SHELTER UNTIL THE STORMS HAVE PASSED. NS
Special weather statement, Apr 21, 3:00 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 300 PM EDT THU APR 21 2005 VAZ061>063-069-212115- CUMBERLAND-GOOCHLAND-HANOVER-POWHATAN- INCLUDING THE CITIES OF...GOOCHLAND...ASHLAND 300 PM EDT THU APR 21 2005 ...SHOWERS AND THUNDERSTORMS ARE AFFECTING THE VIRGINIA PIEDMONT... AT 255 PM...RADAR SHOWED A CLUSTER OF SHOWERS AND THUNDERSTORMS OVER LOUISA AND FLUVANNA COUNTIES...MOVING EAST AT 30 MPH. THE SHOWERS AND STORMS WILL AFFECT CUMBERLAND...GOOCHLAND...POWHATAN AND WESTERN HANOVER COUNTIES THROUGH 4 PM. HEAVY RAIN...FREQUENT LIGHTNING...AND WIND GUSTS TO 35 MPH CAN BE EXPECTED IN THE THUNDERSTORMS. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. SEEK SAFE SHELTER UNTIL THE STORMS HAVE PASSED. NS
Special weather statement, Apr 21, 3:40 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 340 PM EDT THU APR 21 2005 VAZ063-071>073-212030- HANOVER VA-HENRICO VA-KING AND QUEEN VA-KING WILLIAM VA- 340 PM EDT THU APR 21 2005 ...GUSTY THUNDERSTORM MOVING THROUGH HANOVER COUNTY... AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH GUSTY WINDS OVER ASHLAND...MOVING EAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR ASHCAKE...AND...ATLEE AT 345 PM EDT...HANOVER AT 355 PM EDT...STUDLEY AT 410 PM EDT...ETNA MILLS AT 420 PM EDT...ENFIELD AT 425 PM EDT. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. ALSO...EXPECT DANGEROUS CLOUD TO GROUND LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF UP TO AN INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. CULLEN
Special weather statement, Apr 21, 4:07 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 407 PM EDT THU APR 21 2005 VAZ062-063-068>072-212215- GOOCHLAND-HANOVER-AMELIA-POWHATAN-CHESTERFIELD-HENRICO- KING WILLIAM- INCLUDING THE CITIES OF...GOOCHLAND...ASHLAND... COLONIAL HEIGHTS...RICHMOND 407 PM EDT THU APR 21 2005 ...SHOWERS AND THUNDERSTORMS WIOLL AFFECT THE RICHMOND METRO AREA THROUGH 530 PM... AT 405 PM...RADAR SHOWED A CLUSTER OF SHOWERS AND THUNDERSTORMS FROM POWHATAN AND GOOCHLAND...TO HANOVER...MOVING EAST AT 30 MPH. THE SHOWERS AND STORMS WILL AFFECT AREAS FROM KING WILLIAM THROUGH RICHMOND...AMELIA AND CHESTERFIELD THROUGH 530 PM. HEAVY RAIN...FREQUENT LIGHTNING...SMALL HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED IN THE THUNDERSTORMS. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. SEEK SAFE SHELTER UNTIL THE STORMS HAVE PASSED. NS
Local storm report, Apr 21, 4:22 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
422 PM EDT THU APR 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG POWHATAN 37.54N 77.92W
04/21/2005 POWHATAN VA TRAINED SPOTTER
TREES DOWN WEST OF THE COURT HOUSE
&&
RCURRYThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 4:10 PM EDT | Severe Thunderstorm Warning | AKQ | Chesterfield, Henrico, Powhatan, City of Richmond | 222 days |
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.